Don’t mix cold and allergy meds, warns FDA

Don’t mix cold and allergy meds, warns FDA

It’s sometimes hard to tell if your child’s runny nose and sneezes are coming from their allergies or possibly a winter cold. But knowing the difference is critical to avoid over-medication, warns the Food and Drug Administration (FDA).

The FDA is cautioning parents about the dangerous health consequences of kids taking more than one medication at a time, especially if those meds have the same active ingredient.

The danger happens when children are given over-the-counter drugs for both colds and allergies at the same time. Parents run the risk of providing a double dose of an active ingredient, says the FDA.

“It’s imperative for parents to check the active ingredients on all medications before giving them to their children,” says Dr. Jennifer DeBruler, an internal medicine physician with Advocate Medical Group  “If you’re not sure how certain medications will interact with each other, reach out to your doctor for advice.”

An active ingredient is defined as the component that makes the drug effective at treating the illness. Inactive ingredients are used to make the drug dissolve faster or taste better.

Antihistamines pose a particular problem. “Too much antihistamine can cause sedation and—paradoxically—agitation. In rare cases, it can cause breathing problems, including decreased oxygen or increased carbon dioxide in the blood, said Dr. Hari Cheryl Sachs, an FDA pediatrician in a news release.

“Many parents may be giving their children at least one product with an antihistamine in it,” Sachs said.

Doubling up on other active ingredients such as acetaminophen and ibuprofen can also cause problems. An overdose of acetaminophen can cause damage to the liver and too much ibuprofen can cause nausea, diarrhea, and even kidney failure the FDA says.

Common decongestants like pseudoephedrine taken in large quantities can lead to severe drowsiness and can disrupt heart rhythms, the FDA warns.

Related Posts

Comments

One Comment

  1. Angela Hacke

    This is good to know. I try not to give my kids meds if possible, but when I do I make sure to follow doc’s orders.

About the Author

health enews Staff
health enews Staff

health enews staff is a group of experienced writers from our Advocate Aurora Health sites, which also includes freelance or intern writers.